Alert archive / Oregon / High Surf Advisories in 2016

High Surf Advisory 3, NWS Medford, OR

January 12, 2016Coos County, Curry County, Douglas County, Oregon

NWS Medford, OR issued this high surf advisory at Jan 12, 2016, 4:04 PM PST for Coos County, Curry County, Douglas County, Oregon. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 12, 2016, 4:04 PM PST (00:04 UTC)
Expired
Jan 12, 2016, 10:00 PM PST
In force
6 hr
Issued by
NWS Medford, OR

Counties Coos County, OR, Curry County, OR, Douglas County, OR

The radar

The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 0.1 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2016-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2016-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WHUS46 KMFR 130004
CFWMFR

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
404 PM PST TUE JAN 12 2016

ORZ021-022-130600-
/O.CAN.KMFR.SU.W.0001.000000T0000Z-160113T1200Z/
/O.NEW.KMFR.SU.Y.0003.160113T0004Z-160113T0600Z/
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
404 PM PST TUE JAN 12 2016

...HIGH SURF ADVISORY IN EFFECT UNTIL 10 PM PST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM PST THIS EVENING. THE
HIGH SURF WARNING HAS BEEN CANCELLED. 

* WAVES AND SURF...COMBINED SEAS OF AROUND 20 FEET WILL PRODUCE 
  BREAKING WAVES OF 25 TO 30 FEET IN THE SURF ZONE. 

* TIMING...WINDS AND SWELL ASSOCIATED WITH A STRONG FRONTAL 
  SYSTEM WILL CAUSE COMBINED SEAS AND ASSOCIATED SURF TO 
  INCREASE THIS EVENING AND TONIGHT. 

* IMPACTS...WAVES OF THIS MAGNITUDE ARE VERY POWERFUL. THEY CAN 
  EASILY WASH PEOPLE...STUMPS...LOGS...AND VEHICLES OFF OF 
  BEACHES AND JETTIES. STAY A SAFE DISTANCE FROM THE OCEAN. 
  EXPECT LARGE WAVE RUN-UPS...AND NEVER TURN YOUR BACK TO THE 
  OCEAN. 

* AREAS AFFECTED...ALL COASTAL AREAS WILL BE IMPACTED BY HIGH 
  SURF THIS EVENING AND TONIGHT... HOWEVER... THE WORST 
  CONDITIONS WILL OCCUR ON SOUTH FACING BEACHES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING RIP CURRENTS AND LOCALIZED BEACH
EROSION.

&&

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 12, 9:43 AM PST, 6 hours 21 minutes earlier.

Area forecast discussion, Jan 12, 9:43 AM PST, 6 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
943 AM PST TUE JAN 12 2016

.DISCUSSION...THE FORECAST LOOKS ON TRACK. THE MOST SIGNIFICANT
ASPECT IN THE SHORT TERM IS STRENGTHENING WINDS INTO THIS EVENING
AHEAD OF A COLD FRONT. WINDS ARE EXPECTED TO REMAIN STRONG INTO
WEDNESDAY MORNING. SNOW LEVELS WILL BE ABOVE THE MAJOR PASSES
THROUGH TONIGHT THEN WILL DROP TO AROUND 4000 TO 4500 FEET BEHIND
THE FRONT ON WEDNESDAY WITH THE HIGHEST PRECIPITATION AMOUNTS FROM
CURRY COUNTY SOUTHEASTWARD ACROSS WESTERN AND SOUTHERN SISKIYOU
COUNTY. WINDS WILL DIMINISH WEDNESDAY MORNING THEN DIMINISHING
PRECIPITATION WEDNESDAY AFTERNOON INTO THE EVENING. THE BREAK
BETWEEN SYSTEMS WILL BE BRIEF WITH ANOTHER FRONT TO ARRIVE
THURSDAY INTO THURSDAY NIGHT. THE PATTERN LOOKS TO REMAIN ACTIVE
THROUGH EARLY NEXT WEEK.

&&

.AVIATION...FOR THE 12/12Z TAF CYCLE. LOW LEVEL WIND SPEED SHEAR
WILL BE THE MAIN IMPACT INTO THIS EVENING, ESPECIALLY WEST OF THE
CASCADES. SURFACE WINDS WILL INCREASE AT THE COAST, ROSEBURG AND
MEDFORD LATE THIS MORNING, BUT SO WILL WINDS ALOFT. FOG WITH VLIFR
CIGS/VIS ARE EXPECTED TO GRADUALLY LIFT TO VFR BETWEEN 15-16Z.
DOWNSLOPE WINDS AT MEDFORD ARE EXPECTED TO KEEP RAIN AT BAY AND VFR
CONDITIONS IN PLACE THROUGH THE TAF PERIOD BUT A BUMPY RIDE IS
EXPECTED WITH LOW LEVEL WIND SHEAR. A BAND OF RA/SN MAY BRING A
BRIEF PERIOD OF MVFR CIGS/VIS TO KLMT EARLY THIS MORNING, BUT
INCREASING SOUTH WINDS WILL BRING BACK VFR CONDITIONS AND HOLD OFF
ANY FURTHER PRECIPITATION UNTIL TONIGHT. -PETRUCELLI

&&

.MARINE...UPDATED 300 AM PST TUESDAY 12 JAN 2016...STRONG LOW
PRESSURE WILL DEVELOP THIS MORNING AND MOVE THROUGH NORTHEAST OVER
THE NORTHERN WATERS THIS AFTERNOON AND EARLY EVENING. THIS WILL
RESULT IN GALE TO STORM FORCE WINDS SOUTH WINDS AND VERY STEEP,
DANGEROUS SEAS. KEEP IN MIND DANGEROUS SEAS MAY WASH OVER JETTIES AT
SOUTH-FACING PORTS...INCLUDING PORT ORFORD. SLIGHTLY LOWER WINDS AND
SEAS ARE POSSIBLE WITHIN 5 NM OF SHORE NORTH OF COOS BAY AND WITHIN
5 NM OF SHORE  SOUTH OF BROOKINGS, BUT WILL STILL BE A CONCERN. THE
MODELS ARE PRETTY CONSISTENT SHOWING THE FRONT MOVING THROUGH THE
WATERS AROUND 6Z THIS EVENING WITH WINDS SHIFTING TO THE WEST AND
DECREASING, THUS ADJUSTED THE END TIME FOR THE GALES AND STORM FORCE
WINDS TO END AT 6Z. WINDS WILL EASE TONIGHT, BUT SEAS WILL REMAIN
HIGH THROUGH WEDNESDAY. THE NEXT FRONT WILL BRING THE POTENTIAL FOR
GALES AND VERY STEEP SEAS AGAIN ON THURSDAY. MODELS INDICATE THE
NEXT LARGE SWELL APPROACHING 20 FEET TO MOVE IN THIS WEEKEND.
-PETRUCELLI

&&

.PREV DISCUSSION... /ISSUED 455 AM PST TUE JAN 12 2016/

DISCUSSION...THE DAY STARTS INTO A VERY ACTIVE PATTERN THAT IS
EXPECTED TO REMAIN THOUGH MOST OF THE WEEK. A VERY WINDY SYSTEM IS
ALREADY AT THE COAST THIS MORNING. AS THE FRONT APPROACHES THE
COAST LATE THIS MORNING 850 MB WINDS INCREASE TO 80KT. THE 850
WINDS ARE PARALLEL TO THE COAST AT FIRST, BUT TURN TO AROUND 210
AS THE GRADIENT NORTH TO SOUTH INCREASES...FORMING A BRIEF
COASTAL BARRIER JET. LIKEWISE INLAND THE GRADIENT FROM REDDING TO
MEDFORD TIGHTENS BRINGING STRONG WINDS IN THE SHASTA VALLEY THAT
SPILL INTO THE ROGUE VALLEY. 700 MB WINDS FROM THE SOUTHWEST ARE
GOING TO BE VERY STRONG ACROSS THE ENTIRE REGION INTO
TONIGHT...AND OVER THE EAST SIDE INTO WEDNESDAY MORNING....NEARING
CLOSE TO 80KT OVER THE CASCADES THIS AFTERNOON...THEN MOVING OVER
THE EAST SIDE INTO WEDNESDAY MORNING. THIS VERY STRONG WARM
CONVEYOR FLOW WILL RAISE SNOW LEVELS ABOVE 6000-7000 FEET FOR THE
BULK OF THE EVENT AND HAVE CANCELLED THE WINTER STORM WATCH IN
SISKIYOU COUNTY. THERE IS A BRIEF LULL IN THE ACTION WITH SHOWERS
TAPERING OFF INTO WEDNESDAY NIGHT BEFORE THE NEXT SYSTEM IN LINE
MOVES IN THURSDAY. THIS SYSTEM WILL HAVE LOWER SNOW LEVELS AS THE
700 MB FLOW IS MORE WESTERLY AND THIS SYSTEM WILL BE WINDY...BUT
NOT AS STRONG AS TODAYS SYSTEM. SNOW LEVELS WILL BE A GOOD DEAL
LOWER WITH THIS SYSTEM...AND ANOTHER ROUND OF BRIEF MODERATE TO
HEAVY SNOW IS POSSIBLE DOWN TO THE LOWER PASS LEVELS AND THE MOUNT
SHASTA AREA. HOWEVER...WITH THE CURRENT WARNINGS IN PLACE WILL
NOT CONFUSE THIS WITH A WATCH AT THIS TIME. -SVEN

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH WIND WARNING UNTIL 7 AM PST WEDNESDAY FOR ORZ027-029>031.
     HIGH SURF WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY
     FOR ORZ021-022.
     HIGH WIND WARNING FROM 1 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY
     FOR ORZ021-022.
     WIND ADVISORY UNTIL 2 AM PST WEDNESDAY FOR ORZ026.

CA...HIGH WIND WARNING UNTIL 7 AM PST WEDNESDAY FOR CAZ082-083-085.
     HIGH WIND WARNING UNTIL 3 AM PST WEDNESDAY FOR CAZ081.
     WIND ADVISORY UNTIL 7 AM PST WEDNESDAY FOR CAZ084.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY UNTIL 10 AM PST THIS
     MORNING FOR PZZ350-356-370-376.
     STORM WARNING FROM 4 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
     FOR PZZ350-356.
     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ350-356.
     HIGH SURF WARNING FROM 4 PM THIS AFTERNOON TO 4 AM PST WEDNESDAY
     FOR PZZ356.
     HIGH SURF ADVISORY FROM 4 PM THIS AFTERNOON TO 4 AM PST
     WEDNESDAY FOR PZZ350.
     STORM WARNING FROM 1 PM THIS AFTERNOON TO 10 PM PST THIS EVENING
     FOR PZZ370-376.
     GALE WARNING UNTIL 10 PM PST THIS EVENING FOR PZZ370-376.

DW/NSK/MAP

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 11:56 PM PSTHazardous Seas WarningMFR4 hr
Jan 13, 5:22 AM PSTGale WatchMFR10 hr
Jan 13, 5:22 AM PSTSmall Craft AdvisoryMFR10 hr
Jan 13, 2:48 PM PSTWinter Weather AdvisoryMFRCoos, Curry, Douglas, Jackson, Josephine, Klamath and 1 more38 hr
Jan 13, 3:04 PM PSTGale WarningMFR28 hr
Jan 13, 3:04 PM PSTHazardous Seas WarningMFR48 hr
Jan 13, 3:04 PM PSTStorm WarningMFR12 hr

Nearby

High Surf Advisories in Oregon, 2016Every high surf advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.